What Does Tinnitus Have to Do with Hormones?
Tinnitus, commonly known as “ringing in the ears,” is prevalent among the elderly and in women. The severity can vary from a mild annoyance to significantly disturbing.
Tinnitus may also be associated with deafness and dizziness. Most will experience a temporary tinnitus when exposed to loud sounds. Loud sounds can also induce a chronic tinnitus.
The “ringing in the ears” can actually be heard as a variety of sounds such as ringing (the word tinnitus comes from the Latin word for “ringing”), buzzing, whooshing, swishing or clicking. These sounds create a background of noise when there is no sound actually present. In his book Musicophilia, Oliver Sachs even reports cases of tinnitus of a musical nature. The American Tinnitus Association website has recordings of the various sounds of tinnitus.
The onset of tinnitus in women seems to be particularly related to periods of hormone variability. It can be triggered by PMS, perimenopause, menopause and pregnancy. Menopausal symptoms such as sweating, hot flashes and mood changes may correlate with tinnitus.
Tinnitus can also be caused by some prescription medications, including antidepressants, aspirin and quinine, some antibiotics, benzodiazepines, anticonvulsants, some chemotherapy and certain diuretics. Sometimes conventional hormone treatments have brought on tinnitus. A review posted at eHealthMe.com compiled the details on side effects from 69,299 Premarin users, of whom 0.5% have reported tinnitus as a side effect. The incidence increases dramatically with the number of years on Premarin, and no one reported a recovery. While the search for a pharmacologic solution for tinnitus has been on for decades, there have not been any successful candidates thus far.
However, while presenting at the Royal Society of Medicine on May 8, 1985, Dr. Albert Gray successfully treated 7 of 14 patients with an injection of thyroxine (T4) solution through the tympanic membrane of the ear. Tinnitus has been identified as a symptom of both hypo- and hyperthyroidism. This observation should trigger more investigation into the thyroid status of a sufferer.
Tinnitus treatments involving the injection of other drugs (particularly the synthetic analogs to hydrocortisone) through the tympanic membrane have been attempted, also without success. Otologists had reasoned that this procedure would allow a larger concentration of the drug to reach the inner ear, and that the localized treatment would be more likely to have an effect.
Research in the last decade has increased our awareness of hormones acting on the central and peripheral nerves. Low estradiol, for instance, may be responsible for confusion in the transmitting of sound signals from the ear to the brain, possibly resulting in tinnitus.
In 2012, researchers from Nigeria reported on the correlation of vitamins C and B12 and melatonin by examining those levels in a group of elderly people, some with and some without tinnitus. They found no significant correlation with vitamin C levels, but found significantly lower levels of B12 and melatonin in those people with tinnitus.
Treatment options now offered include counseling, cognitive behavioral therapy, auditory stimulation, and neuro feedback. Efforts to mask the noise, such as using white sound or hearing aids, are also sometimes used. Drug therapies are not effective at treating tinnitus but may be offered to treat anxiety, depression or sleep deprivation, which may accompany it.
An evaluation of nutrition (particularly with regard to the B complex vitamins), stress levels, exposure to loud noise and hormone balance may be avenues to explore for tinnitus relief.